Format

Send to

Choose Destination
Am J Transplant. 2005 Sep;5(9):2318-23.

Proteinuria developing after clinical islet transplantation resolves with sirolimus withdrawal and increased tacrolimus dosing.

Author information

1
Clinical Islet Transplant Program, University of Alberta, Edmonton, Alberta, Canada. petersenior@ualberta.ca

Abstract

Sirolimus is a potent immunosuppressant, which may permit the avoidance of nephrotoxic calcineurin inhibitors (CNI). However, cases of proteinuria associated with sirolimus have been reported following renal transplantation. Here, we report three cases of proteinuria (1, 2 and 7 g/day) developing during therapy with sirolimus plus low-dose tacrolimus following clinical islet transplantation (CIT) in type I diabetic subjects. The proteinuria resolved after discontinuation of sirolimus, substituted by mycophenolate mofetil (MMF) combined with an increased dose of tacrolimus. A renal biopsy in one case indicated only the presence of diabetic glomerulopathy. Five other CIT recipients developed microalbuminuria while on sirolimus which all resolved after switching to tacrolimus and MMF. The resolution of proteinuria from the native kidneys of CIT recipients after the discontinuation sirolimus suggests that, at least in some individuals, sirolimus itself may have adverse renal effects. Sirolimus should be used cautiously with close monitoring for proteinuria or renal dysfunction.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center